Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 182, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 3, 2018, 5:19 PM MDT for Navajo County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 5:19 PM MDT (23:19 UTC)
- Expired
- Oct 3, 2018, 5:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 94 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
047
WUUS55 KFGZ 032319
SVRFGZ
AZC017-032345-
/O.NEW.KFGZ.SV.W.0182.181003T2319Z-181003T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
419 PM MST WED OCT 3 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Navajo County in north central Arizona...
* Until 445 PM MST/545 PM MDT/
* At 418 PM MST/518 PM MDT/, a severe thunderstorm was located 13
miles northeast of Winslow, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
Navajo County.
This includes State Route 87 between mile markers 356 and 371.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3509 11049 3519 11070 3536 11055 3525 11029
TIME...MOT...LOC 2318Z 217DEG 19KT 3519 11056
HAIL...1.25IN
WIND...60MPH
$$1 follow-up statement
005
WWUS55 KFGZ 032344
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
444 PM MST WED OCT 3 2018
AZC017-032353-
/O.EXP.KFGZ.SV.W.0182.000000T0000Z-181003T2345Z/
Navajo-
444 PM MST WED OCT 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NAVAJO COUNTY WILL EXPIRE AT
445 PM MST/545 PM MDT/...
The Severe Thunderstorm that was northeast of Winslow has weakened
below severe limits, and no longer poses an immediate threat to life
or property.
Therefore, the warning will be allowed to expire. Small hail and
heavy rain are still possible with this thunderstorm, now located
southwest of Castle Butte and Dilkon.
LAT...LON 3509 11049 3519 11070 3536 11055 3525 11029
TIME...MOT...LOC 2343Z 217DEG 19KT 3530 11046
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 4:01 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Oct 3, 4:01 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 301 PM MST Wed Oct 3 2018 .SYNOPSIS...Abundant moisture and an approaching low will combine to produce another round of showers and thunderstorms into tonight. Chances for storms decrease on Thursday, but an unsettled weather pattern will bring below normal daytime temperatures, and the potential for rain showers and high elevation snowfall this weekend. && .DISCUSSION... As we head into the evening, one of the main concerns will be any strong storms occurring over locations that received excessive rainfall on Tuesday, as the flooding risk will be heightened there. The potential for locally severe storms will exist into tonight as well, and the Storm Prediction Center has much of Coconino and Yavapai counties in an area for marginal risk of severe weather. Later tonight, the approaching low causing much of our current weather weakens into an open wave whose trough axis crosses the area Thursday morning. Behind the trough, chances for showers decrease for Thursday and Friday. A deepening low over the western United States this weekend will produce below normal daytime temperatures and an unsettled pattern through much of the next work week. Some high elevation snowfall will be possible, although snow levels currently look to remain above population centers. Still, this is an evolving forecast that will require close attention in the coming days. && .AVIATION...For the 00Z package...Scattered showers and thunderstorms will persist this evening and into the overnight hours with localized MVFR/IFR. A few storms could become strong to severe later tonight mainly northwest of KFLG aft 03Z. Gusty and erratic winds likely near strong storms. There may also be isolated low ceilings early Thurs morning from any areas that receive additional rainfall. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms will continue through this evening. Some storms may become severe later tonight across Coconino County as a trough moves through the area. A few showers may linger into midday Thursday, with otherwise dry and cool weather expected through Friday. Saturday through Monday...Breezy, cool and unsettled weather is expected over the weekend as another low pressure system moves into the southwestern states. Expect a good chance for rain and perhaps mountain snow showers from Saturday evening through Sunday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 5 PM MST this afternoon FOR AZZ008-016-018-037-038. && PUBLIC...KD AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Oct 3, 11:45 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1045 AM MST WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLASH FLOOD OAK CREEK 3 N SLIDE ROC 34.99N 111.75W
10/02/2018 COCONINO AZ OFFICIAL NWS OBS
THE WEST FORK-SEDONA RIVER GAUGE ON OAK
CREEK RECORDED A CREST OF 3.64 FEET AT 10:50
PM MST DUE TO MODERATE DAYTIME AND HEAVY
OVERNIGHT RAINFALL AROUND SLIDE ROCK STATE
PARK AND NORTH TOWARDS KACHINA VILLAGE. THIS
IS APPROXIMATELY 3.05 FEET HIGHER RECORDED
FLOW HEIGHT COMPARED TO BEFORE THE RAINFALL.
&&
NLLocal storm report, Oct 3, 12:08 PM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1108 AM MST WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD CENTRAL AVE OF MAYER 34.41N 112.24W
10/02/2018 YAVAPAI AZ PUBLIC
PUBLIC REPORT OF GREATER THAN TWO FEET OF
WATER FLOWED THROUGH BIG BUG CREEK. THIS
EVENT WAS DUE TO MODERATE DAYTIME AND HEAVY
EVENING RAINFALL IN AND AROUND MAYER. THE
FLOW LASTED FROM MID-AFTERNOON UNTIL AT
LEAST AFTER 6:15 PM.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:38 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Oct 2, 7:45 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 12 hr |
| Oct 2, 9:53 PM MDT | Special Weather Statement | FGZ | 37 min | |
| Oct 2, 10:30 PM MDT | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Oct 3, 12:50 AM MDT | Flash Flood Warning | FGZ | Yavapai | 9 hr |
| Oct 3, 1:19 AM MDT | Flash Flood Warning | FGZ | Coconino, Yavapai | 6 hr |
| Oct 3, 3:16 AM MDT | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Oct 3, 4:04 AM MDT | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Oct 3, 4:02 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 28 min |
| Oct 3, 4:25 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
| Oct 3, 5:26 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Oct 3, 5:42 PM MDT | Severe Thunderstorm Warning | FGZ | Apache | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.